update on oncoligist appt.

FRANTIC
FRANTIC Member Posts: 106
edited March 2014 in Colorectal Cancer #1
I am still going thru these radiation treatments.
The mask is not that bad and the staff at Stony Brook University Hospital are very nice. I had an appt. w/ my oncoligist yesterday. He said in all his years of practice and careful monitoring with tests and blood work he never saw the cancer go to the skull. I told him the CA19.9 level was high and the radiation oncoligist said that was
because the cancer was in the bone. MY oncoligist disagreed about that. I asked him what is my prognosis and he never ever said how much time I have left. He said he would use xeloda which is a pill you take twice a day. I can get diarrhea from that. And also an IV of either avastin or erbitux. My first chemo in 2003 was campsoptar
and 5Fu. with lecavorin. I told him if its in the skull it has to be somewhere else. He agreed that it could be in the spine as the MRI in June showed probable lesions in L2-L4. And it also showed marked increase in size in the lymph nodes.
He feels that it went thru the lymphatic system.
I told him what happens if I do not want to take all this stuff and he said he would never interfere with my decision. He said if I told him I had enough he would honor that decision. He said he does not want to treat me aggressively where I cannot function. He wants to give these drugs a chan ce to see if they can slow down the lesions. I know everybody on this board has been on those type of drugs. Can you please tell me what to expect? He said he does not want to use oxiplatinum at this time as it is supposed to be an aggressive chemo. I am scared to death and I do not know what to do. The most logical thing is to give those drugs a try. If I get too sick then thats it for me. Your friend FRan from Long Island. Also what is that other drug out that starts with a v?

Comments

  • Faith4Cure
    Faith4Cure Member Posts: 405
    Fran
    I am sorry that I don't have any advice or answers for you. I just want you to know that I am thinking of you and saying a prayer for you. You are fighting this with such courage and determination. I hope someone here can give you some good advice. Knowledge of all of your options will be good ammunition to fight this with all you have. Good Luck and God Bless.

    Faith
  • houseofclay
    houseofclay Member Posts: 63
    I am sorry to hear of your situation. I do not have any helpful advice but the drug you mention with a "v" is probably vectibix which is very similar to erbitux (except a bit less expensive).
  • kerry
    kerry Member Posts: 1,313 Member
    I have been on and off Xeloda for about 3 years now. I actually do tolerate it pretty well. It has never made me nauseas. The main problem is with the hand/foot syndrome, which can be managed. Your hands and feet may get sore, dry and cracked. Keep plenty of moisturizer on them, day and night. Use either Aquaphor (sold in the baby items isle of the drug store) or Mary Kay has a great product that is called "Extra Emollient Night Cream". Apply it when you hands and feet are just damp with water. Smells great too.

    Avastin is another drug that I also tolerate well and have no side effects from. It is not a chemotherapy like Xeloda or CPT11. My oncologist always gave me a big dose of benedryl prior to taking the Avastin to help avoid any allergic reaction. Good thing is the benedryl made me fall asleep and I could sleep throughout the whole infusion, which for me is a blessing.

    Good luck with this new regimen.

    Kerry
  • goldfinch
    goldfinch Member Posts: 735
    Fran,
    I think it makes sense to try the chemo to see how you tolerate it. And to slow things down or halt them! That would be marvelous!
    I've been told that the worst thing from Xeloda is the hand/foot syndrome. i haven't used it though.
    I think this regimen sounds more tolerable than your previous one. Avastin was fairly easy to tolerate and the only problem with the erbitux is a rash, which can get pretty bad i hear. I didn't get much of a rash with it, which may be why it wasn't all that effective on me.
    Vectibix is sister drug of erbitux.
    Let us know how things are going!
    Mary
  • crazylady
    crazylady Member Posts: 543 Member
    Hi Fran,
    As others have said you have nothing to lose by trying chemo. You can always stop or reduce the dosage if it proves to be too much. You may be surprised, it might be fine and shrink the tumors, which would be great!
    Take care,
    Jamie
  • robinvan
    robinvan Member Posts: 1,012
    Hi Fran,
    I just dropped my morning hit of Xeloda. I concur with what's been said above. It's manageable with attention to the side effects. My clinic also recommends vitamin B-6 to help prevent the hand/foot reaction.
    It sounds like you have an understanding and respectful oncologist. I think he is wise not to "give" you a time estimate. Considerable life extension can be realized with the right therapy and pain management. Only you can decide when "extending the life" has become "prolonging the suffering". Not an easy call.
    I hope the radiation and chemo work to ease the pain and slow the pace.
    Blessings... Rob; in Vancouver
  • claud1951
    claud1951 Member Posts: 424 Member
    Fran,
    I did take Xeloda and agree with all that the hand/foot syndrome is what you will have a problem with.

    Hands and feet peel, crack and are sore. You HAVE to keep lots of cream on hand and use it. Do not put your hands or feet in hot water.

    Some prefer Aquaphor....I used the cream by Eucerin (Aquaphor is also made by Eucerin but is an ontiment type). Also, Kerry mentioned the Mary Kay product which was good, too.

    At night you'll want to use white gloves and socks with the cream. I went to Bed,Bath & beyond and they have those white gloves/socks for overnight.

    I also took vitamin B6 (which you need to ask your doctor if that's okay). It's good for the skin.
    It did not make me sick to my stomach.

    You don't need to be afraid of it. Just watch for the hand/foot syndrome and treat as soon as it starts.
    I have not taken the other drugs (avastin or erbitux) that you mentioned.

    My thoughts are with you. Keep us posted and let us know how you are doing

    Claudia
  • Betsydoglover
    Betsydoglover Member Posts: 1,248 Member
    Fran -

    I think you may well find that Xeloda and Avastin is pretty easy to take. I had both. As far as I could tell the Avastin had NO side effects. The Xeloda did cause mild, episodic diarrhea, but nothing an Immodium tablet couldn't handle. My hands got dry and after 4 treatments my feet started to peel a bit (absolutely nothing painful, however.) My doc was worried about the feet and reduced the dose somewhat - cleared up the foot "problem" (it was never a PROBLEM for me) and also (bonus) took care of the diarrhea.

    If I were you, I would give this combination a try.

    Take care,
    Betsy
  • jerseysue
    jerseysue Member Posts: 624 Member
    I've been taking Avastin since April by itself every 2 weeks for 30 mins. I'm not seeing any side effects. Lots of luck to you.
  • Kanort
    Kanort Member Posts: 1,272 Member
    Dear Fran,

    I'm praying for you and keeping your in my thoughts. I am so sorry for your recent struggles. I do believe in miracles as well as spontaneous remissions. Please continue to BELIEVE in your body's ability to heal.

    Hugs,

    Kay
  • betina61
    betina61 Member Posts: 642 Member
    I am very sorry to hear the news, you have been through so much,you have shown a lot of courage and fighting spirit,I hope that you keep strong, and I do too believe in miracles,and I will be praying for you Fran.
  • livefreeordie
    livefreeordie Member Posts: 45
    Hi, I've read a lot of good things about oxiplatinum. It has a long list of possable side effects, but all of these treatments do. I am taking it, and the only annoying side affect is being sensitive to cold, hands, feet, and food/drink. It goes away after a while, but gets worse and stays longer after each treatment.
    I would go for it, if you dont like it, he can lower the doses.
  • sladich
    sladich Member Posts: 429 Member
    I'm very sorry to hear the news. I was on the Folfox (oxaliplatin,leucevorin, 5FU), it was agressive but manageble. You should give it a try. Best of luck to you.

    Debbie
  • hopefulone
    hopefulone Member Posts: 1,043 Member
    Hi Fran, Hubby is on xeloda, avastin and the oxal. He's been doing well on all. Treatment #8 and no hand /foot syndrome as yet. He uses the "udderly" cream, but all those mentioned are good choices. He really has only had to take ammodium twice in 4 mos. His liver mets have shown significant shrinkage. I hope you have good results too. Prayers and God Bless.Diane